Alert archive / Missouri / Areal Flood Warnings in 2019

Areal Flood Warning 13, NWS St. Louis, MO

May 6, 2019Saint Charles County, Missouri

NWS St. Louis, MO issued this areal flood warning at May 6, 2019, 12:59 PM CDT for Saint Charles County, Missouri. It was in force for 48 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2019, 12:59 PM CDT (17:59 UTC)
Expired
May 8, 2019, 1:00 PM CDT
In force
48 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

County Saint Charles County, MO

The radar

The St Louis radar (KLSX), 20 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.0 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1781 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

351 
WGUS43 KLSX 061759
FLWLSX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service St Louis MO
1259 PM CDT Mon May 6 2019

MOC183-081800-
/O.NEW.KLSX.FA.W.0013.190506T1759Z-190508T1800Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
St. Charles MO-
1259 PM CDT Mon May 6 2019

The National Weather Service in St Louis has issued a

* Flood Warning for...
  A Levee Failure in...
  Central St. Charles County in east central Missouri...

* Until 100 PM CDT Wednesday.

* At 1255 PM CDT, several broadcast media outlets reported that the 
  breach in the Elm Point Levee on the Mississippi River continued 
  to allow water into this region just northwest of Saint Charles 
  where evacuations are underway. 

* Some locations that will experience flooding include...
  St. Charles, St. Peters and Kampville. 

This includes Interstate 70 in Missouri between exits 225 and 227.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3886 9052 3882 9048 3877 9056 3885 9059

$$

TES

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this areal flood warning went out at May 6, 12:43 PM CDT, 16 minutes earlier.

Area forecast discussion, May 6, 12:43 PM CDT, 16 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1243 PM CDT Mon May 6 2019

.SHORT TERM...  (Through Late Tuesday Afternoon)
Issued at 341 AM CDT Mon May 6 2019

Active period of weather expected starting later this afternoon and
tonight. Have issued a flash flood watch for central Missouri
where I expect 2-3"+ rainfall between tonight and Wednesday night
which could cause flash flooding.

The weather is relatively quiet early this morning as the surface
cold front remains across Iowa and southern Wisconsin. Some
showers and thunderstorms were moving into west central Missouri
in an area of weak low level forcing. This area will move across
central Missouri this morning, so will carry low PoPs for showers
and thunderstorms. Scattered showers and thunderstorms may
initiate along the front as it moves south into the area later
this morning and this afternoon. Better chance for storms will
occur tonight when MCS initiation is likely over eastern Kansas
and western Missouri. Strong convergence will occur along the
front with showers and thunderstorm developing ahead of the MCS as
it moves east into central Missouri late this evening, and
eastern Missouri and southwest Illinois overnight. There will be
some severe threat over parts of central and east central Missouri
given the available shear and instability with some risk for hail
and damaging winds. Of more concern is flash flooding given PWATS
around 1.5" and deep warm cloud layers seen on forecast
soundings.

Will continue likely PoPs across the central parts of the CWA
into Tuesday as the front will remain stalled across southern
Missouri and Illinois and the low level jet will continue to
intersect it throughout the day resulting in strong moisture
convergence along it. In addition, a couple of weak mid-level
impulses will move across Missouri and Illinois providing extra
lift for showers and thunderstorm development.

Britt

.LONG TERM...  (Tuesday Night through Sunday)
Issued at 341 AM CDT Mon May 6 2019

NAM/GFS still suggests that the front will start the day over
southern Missouri and Illinois on Wednesday. This front will
begin to move northward during the day in response to an upper
low over the southwest CONUS opening up and moving into the Great
Plains. There will continue to be chances for showers and
thunderstorms along the west-east oriented front Tuesday
night/Wednesday as there will notable moisture transport northward
ahead of aforementioned trough and significant moisture
convergence along the front. There will also be embedded shortwave
troughs in the southwesterly flow aloft that will add ascent that
will help aid in thunderstorm development along the front.
Combination of depicted instability and shear Tuesday night into
Wednesday suggests the continued potential for a few strong storms
over the area. The best potential for severe weather will
continue will be Wednesday night into Thursday when the upper
trough and attendant cold front will move across the area.

Once the front moves through the area on Thursday, then less active
weather is expected as we go into next weekend.  GEFS mean is
showing the upper flow staying zonal over Missouri and Illinois with
a surface high moving across the area on Friday into Saturday.

Temperatures will be above normal Wednesday and Thursday ahead of
the front, but the fall below behind the front over the weekend.

Britt

&&

.AVIATION...  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1225 PM CDT Mon May 6 2019

An area of showers and a few thunderstorms between KCOU and the
metro terminals is weakening and should be completely dissipated
within the next hour. Isolated showers and storms may develop
along a slow-moving cold front late this afternoon and evening so
have a VCTS group in at KUIN. Showers and storms should impact
KCOU after 0600 UTC tonight and may also impact the metro
terminals more toward daybreak. IFR visibilities are possible in
the heavier downpours. The front should make it south of KCOU and
KUIN overnight, but stall out near or just south of the metro
terminals. Behind the front, ceilings should lower to MVFR at KCOU
and IFR at KUIN for Tuesday morning.

SPECIFICS FOR KSTL:

Dry/VFR conditions are favored for this afternoon and much of
tonight. Will be watching showers and thunderstorms try to move in
from the west toward daybreak Tuesday but best chances are just
southwest of the terminal. Therefore, have a VCTS group in from
1100 to 1500 UTC for now. South/southwest winds should become
light/variable after midnight tonight through much of Tuesday as a
cold front approaches and then stalls out near or just south of
the terminal.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch from 7 PM CDT this evening through Thursday
     morning for Boone MO-Callaway MO-Cole MO-Moniteau MO-Osage
     MO.

IL...None.
&&

WFO LSX
Hazardous weather outlook, May 6, 5:17 AM CDT, 7 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
517 AM CDT Mon May 6 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-071030-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
517 AM CDT Mon May 6 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Major river flooding is expected or ongoing along the Mississippi
and Illinois Rivers, as well as the back water points of the Meramec
and Cuivre Rivers.

There is a chance of thunderstorms this afternoon and tonight. A few
of these storms over central Missouri tonight could become severe,
capable of producing large hail and damaging wind gusts. These
storms will also be capable of producing heavy rainfall that could
produce flash flooding. Refer to the flash flood watch for details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be likely through Thursday. Heavy rainfall will be
likely over central Missouri where a flash flood watch remains in
effect through Wednesday night. In addition, severe weather will be
possible over the area again Wednesday into Thursday.

Major river flooding is expected to continue for much of the
upcoming week along the Mississippi and Illinois Rivers, as well as
the back water points of the Meramec and Cuivre Rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required later today and tonight.

Britt

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 3:26 AM CDTFlash Flood WatchLSXBoone, Callaway, Cole, Moniteau, Osage71 hr
May 6, 10:02 AM CDTFlash Flood WarningLSXSaint Charles3 hr

Nearby

Areal Flood Warnings in Missouri, 2019Every areal flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.